New York, 2015Damaging Winds in New York, June 23, 2015
June 23, 2015 · NWS BGM · 5 events in 2 counties and zones
A shortwave trough moved across the Great Lakes Region Tuesday and the attendant surface low pressure system drifted northeast into central Quebec. This surface low pushed a cold front across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough moved across the Great Lakes Region Tuesday and the attendant surface low pressure system drifted northeast into central Quebec. This surface low pushed a cold front across the area. Showers and thunderstorms started to develop over the region late Tuesday afternoon and became severe by Tuesday evening as the thunderstorms moved east. These thunderstorms produced severe winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 23, 5:40 AM EST, 25 minutes earlier.
Area forecast discussion, Jun 23, 5:40 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
640 AM EDT TUE JUN 23 2015
.SYNOPSIS...
SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY, AS A STRONG LOW
PRESSURE SYSTEM MOVES THROUGH EASTERN CANADA. THIS SYSTEM WILL
PUSH A WARM FRONT THROUGH THE AREA, FOLLOWED BY A TRAILING COLD
FRONT TODAY. SOME OF THE THUNDERSTORMS COULD HAVE DAMAGING WINDS
AND HEAVY RAIN. MOSTLY SUNNY SKIES AND PLEASANT TEMPERATURES WILL
RETURN ON WEDNESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
630 AM UPDATE...
UPDATE FOR SEVERE THUNDERSTORM WATCH FOR CENTRAL SOUTHERN TIER OF
NY AND BRADFORD COUNTY PA UNTIL 11 AM. A LARGE BOW IS MOVING INTO
THE AREA FROM THE WEST. IT SHOULD WEAKEN AND AN EXTENSION OF THE
WATCH IS NOT EXPECTED ATTM. ALSO WATCHING THE RAINFALL. RADAR
ESTIMATES APPEAR TOO HIGH. RAIN STARTED OUT OF A MID DECK THERE.
MORE TSTORMS WILL DEVELOP UPSTREAM LATER THIS MORNING AND MOVE
THROUGH. SEVERE THREAT REMAINING FOR MIDDAY.
330 AM UPDATE...
A LINE OF SHOWERS AND THUNDERSTORMS IS FROM THE DACKS OVER LAKE
ONTARIO TO LAKE ERIE. THESE STORMS FULLED BY STORM DYNAMICS WILL
CONTINUE EAST EARLY THIS MORNING INTO THE REST OF THE CWA. FOR
ANOTHER HOUR OR TWO PRECIP JUST IN ONEIDA AND NRN ONONDAGA
ASSOCIATED WITH WARM FRONT. STRONG WINDS ADVECTING MOIST WARM
UNSTABLE AIR AHEAD OF THIS LINE. DEEP SHEAR 40 TO 50 KTS. SFC
TEMPERATURES RISING INTO THE UPPER 70S WITH DEWPTS RISING INTO MID
60S. LINE WELL AHEAD OF A COLD FRONT IN THE MIDWEST. MODELS HAVE
THIS LINE WEAKENING AS IT MOVES EAST AHEAD OF SUPPORT. THEY ALSO
SHOW OTHER LINES FORMING IN THE WARM SECTOR. LINES ALSO FROM NE TO
SW AND MOVING SE. WITH THE HIGH CAPE OVER 1K AND STRONG WIND
FIELDS...DAMAGING WINDS WILL BE THE MOST LIKELY OUTCOME. LIKE
SPC'S SLIGHT CHANCE IN THE SE WHERE BETTER ORGANIZED CONVECTION
WILL HAVE BETTER AIR TO WORK WITH. IN THE NW WHERE CONVECTION IS
COMING IN EARLY THE AIR WILL BE WELL MIXED AND HARDER TO GET
STRONG STORMS GOING LATER THIS MORNING. THE COLD FRONT MOVES
THROUGH STARTING EARLY THIS AFTERNOON SHUTTING DOWN THE STORMS
FROM NW TO SE. SHOWERS SHOULD END BY EVENING EVEN IN THE POCONOS.
DEEP MOISTURE WITH PW APPROACHING 2 INCHES TODAY. STRONG WINDS
WILL REPLENISH STORMS WITH MOISTURE. WILL NEED TO WATCH FOR
TRAINING. RAINFALL RATES IN TSTORMS OF ONE INCH AND A FEW WITH
TWO. STORMS WILL NOT LINGER BUT RATES ENOUGH TO CAUSE ISOLATED
PROBLEMS. LINES OF TSTORMS OVER THE SAME AREA WILL BE A BIGGER
PROBLEM. AT THIS TIME NOT CONFIDENT ENOUGH FOR A FLASH FLOOD
WATCH. A DRY DAY MONDAY HELPED ANTECEDENT GROUND CONDITIONS.
TONIGHT CLEARING SKIES AS TEMPS AND DEWPTS DROP INTO THE 50S.
STRONG BOUNDARY LAYER WINDS SO DO NOT EXPECT VALLEY FOG.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
330 AM UPDATE...
HIGH PRESSURE FROM THE OHIO VALLEY BUILDS IN WED TO BE OVER THE
REGION WED NGT. DRY SEASONABLE AIR.
THURSDAY A SHORT WAVE DROPS SE THROUGH THE AREA. AT THE SFC WEAK
COLD FRONTS. SHOWERS ARE POSSIBLE THU AND THU NGT. THE BEST CHANCE
OF SHOWERS WILL BE IN NE PA THU AFTN. EXTREME NORTH OF SYR RME MAY
NOT GET ANY RAIN.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
THE PATTERN STARTS TO CHANGE HEADING INTO THE LONG RANGE...THE
ACTIVE ZONAL FLOW WE HAVE SEEN WITH FREQUENT CONVECTION GIVES WAY
TO A RIDGE BUILDING IN THE WEST AND A TROUGH IN THE EAST. WHILE
FORECAST MODELS DISAGREE WITH THE DAY TO DAY DETAILS OF THE
WEATHER, THE RESULT WILL BE A GENERALLY TREND TOWARD COOLER
TEMPERATURES, FREQUENT UNSETTLED CONDITIONS, BUT LESS IN THE WAY
OF CONVECTION. FOLLOWED WPC GUIDANCE EXCEPT WENT A LITTLE COOLER
FOR DAYTIME HIGHS BY INSTEAD UTILIZING THE BLENDED DATABASE KNOWN
AS THE SUPERBLEND FOR THESE TEMPS.
TO START THE PERIOD THURSDAY NIGHT INTO FRIDAY, LOW PRESSURE WILL
PASS TO OUR SOUTH WITH THE GFS AND ECMWF DISAGREEING ON THE
TRACK...GFS BRINGS WIDESPREAD RAIN TO AREA WHILE ECMWF KEEPS
PRECIP MAINLY OVER NE PA DUE TO A MORE SOUTHERN TRACK. BEYOND THIS
TIME TROUGH CONTINUES TO DIG IN THE EAST WITH ADDITIONAL WAVES OF
ENERGY ROUNDING THE BASE OF THE TROUGH BRINGING CONTINUING
CHANCES FOR RAIN AND SHOWERS THROUGH THE WEEKEND WITH MAINLY
CLOUDY SKIES AND BELOW AVERAGE TEMPS FOR HIGHS.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
CONV MVG OUT AHEAD OF A COLD FNT THIS MRNG WILL BRING OCNL MVFR
CIGS AND VSBYS ALONG WITH STRONG WIND GUSTS. STORM PASSAGE TIMED
IN THE TAFS FOR EARLY IN THE WEST AND NORTH...A BIT LATER IN THE
SE. SCNDRY AREA OF MORE SCT CONV MAY DVLP BHD THE LINE BUT HAVE
NOT INCLUDED ANY RESTRICTIONS IN THE TAF ATTM. CLRG BHD THE COLD
FNT THIS AFTN WILL BRING MAINLY CLR SKIES THRU THE END OF THE
PD...ALTHOUGHSOME LGT FOG MAY DVLP TWRD DAYBRK WED.
GUSTY WINDS WILL DVLP OVER THE NRN SIRES BHD THE FNT...THEN
DIMINISH THIS EVE.
.OUTLOOK...
TUE NGT...POSSIBLY MVFR VSBY FOG.
WED...VFR.
THURS/FRI/SAT...CHANCE OF SHRA/TSRA AND ASSOCIATED RESTRICTIONS.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.
&&
SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...TAC
LONG TERM...PCF
AVIATION...DGM
Hazardous weather outlook, Jun 23, 5:27 AM EST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
627 AM EDT TUE JUN 23 2015
NYZ009-015>018-036-037-044-241030-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-MADISON-
SOUTHERN ONEIDA-CORTLAND-
627 AM EDT TUE JUN 23 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
A STRONG COLD FRONT WILL CROSS THE REGION EARLY THIS AFTERNOON.
A FEW THUNDERSTORMS AHEAD OF THIS FRONT WILL HAVE DAMAGING WINDS
AND LARGE HAIL THIS MORNING. THUNDERSTORMS WILL ALSO HAVE HEAVY
RAIN WHICH COULD CAUSE ISOLATED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
NYZ045-046-056-057-062-PAZ039-040-043-044-047-048-072-241030-
CHENANGO-OTSEGO-BROOME-DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-
WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
627 AM EDT TUE JUN 23 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
A STRONG COLD FRONT WILL CROSS THE REGION THIS AFTERNOON. SOME
THUNDERSTORMS AHEAD OF THIS FRONT WILL HAVE DAMAGING WINDS AND
LARGE HAIL. THUNDERSTORMS WILL ALSO HAVE HEAVY RAIN WHICH COULD
CAUSE ISOLATED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
NYZ022>025-055-PAZ038-241030-
STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-TIOGA-BRADFORD-
627 AM EDT TUE JUN 23 2015
...SEVERE THUNDERSTORM WATCH 340 IN EFFECT UNTIL 11 AM EDT THIS
MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
A STRONG COLD FRONT WILL CROSS THE REGION EARLY THIS AFTERNOON.
SOME THUNDERSTORMS WILL HAVE DAMAGING WINDS AND MAYBE LARGE HAIL
THIS MORNING. THUNDERSTORMS WILL ALSO HAVE HEAVY RAIN WHICH COULD
CAUSE ISOLATED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Special weather statement, Jun 23, 3:12 AM EST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
412 AM EDT TUE JUN 23 2015
NYZ009-037-230915-
SOUTHERN ONEIDA NY-NORTHERN ONEIDA NY-
412 AM EDT TUE JUN 23 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ONEIDA COUNTY ...
* AT 411 AM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BARNES CORNERS TO 7
MILES NORTHEAST OF FULTON...AND MOVING EAST AT 40 MPH.
* STRONG WIND GUSTS WILL BE POSSIBLE WITH THESE STORMS.
* STRONG THUNDERSTORMS WILL BE NEAR...
CAMDEN AROUND 450 AM EDT.
TABERG AND BLOSSVALE AROUND 500 AM EDT.
LEE AROUND 505 AM EDT.
ROME AND DELTA LAKE AROUND 515 AM EDT.
LAT...LON 4333 7508 4330 7515 4326 7516 4323 7508
4322 7507 4308 7519 4332 7588 4348 7581
4342 7553 4361 7511
TIME...MOT...LOC 0811Z 270DEG 35KT 4374 7581 4337 7628
DGMSpecial weather statement, Jun 23, 4:37 AM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
537 AM EDT TUE JUN 23 2015
NYZ015-016-231015-
SENECA NY-YATES NY-
537 AM EDT TUE JUN 23 2015
...STRONG THUNDERSTORMS WILL AFFECT SENECA AND YATES COUNTIES ...
* AT 536 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER FERGUSON CORNERS...OR 8 MILES NORTHWEST OF PENN YAN...MOVING
NORTHEAST AT 40 MPH.
* STRONG WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.
* THIS STRONG THUNDERSTORM WILL BE NEAR...
KENDAIA AROUND 550 AM EDT.
WATERLOO AROUND 555 AM EDT.
SENECA FALLS...LEHIGH VALLLEY JUNCTION AND CANOGA AROUND 600 AM
EDT.
MONTEZUMA AND CAYUGA AROUND 605 AM EDT.
LAT...LON 4273 7734 4276 7731 4277 7697 4287 7698
4287 7696 4301 7696 4302 7671 4296 7674
4284 7671 4279 7674 4274 7674 4269 7671
4258 7696 4258 7737 4267 7737
TIME...MOT...LOC 0936Z 240DEG 49KT 4276 7715
KAHThunderstorm Wind, Steuben
- When
- June 23, 6:05 AM EST to 6:15 AM EST
- Where
- Steuben County, Thurston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 42.220, -77.270
A severe thunderstorm produced severe winds as it moved across the area. The thunderstorm resulted in a few trees being knocked over in the area.
Thunderstorm Wind, Steuben
- When
- June 23, 6:12 AM EST to 6:22 AM EST
- Where
- Steuben County, 0.69 mi N of Bath
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 42.340, -77.320
A severe thunderstorm produced severe winds as it moved across the area. The thunderstorm resulted in a tree being knocked over.
Thunderstorm Wind, Steuben
- When
- June 23, 6:15 AM EST to 6:25 AM EST
- Where
- Steuben County, 0.51 mi W of Corning
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 42.150, -77.060
A severe thunderstorm produced severe winds as it moved across the area. The thunderstorm resulted in wires being knocked down.
Thunderstorm Wind, Steuben
- When
- June 23, 6:20 AM EST to 6:30 AM EST
- Where
- Steuben County, Caton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 42.050, -77.030
A severe thunderstorm produced severe winds as it moved across the area. The thunderstorm resulted in a tree being knocked over in Caton.
Thunderstorm Wind, Chemung
- When
- June 23, 6:30 AM EST to 6:40 AM EST
- Where
- Chemung County, 1.24 mi NE of Southport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 42.060, -76.810
A severe thunderstorm produced severe winds as it moved across the area. The thunderstorm resulted in a tree being knocked over.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Alabama, June 23, 20152 deaths · $5,000 · 1.75 in hail · 4 events
- Flash Flooding and Flooding in Iowa, June 23 to 25, 2015$4.7 million · 3.5 in hail · 156 events
- Hail and Damaging Winds in Maryland, June 23, 20151 death · $80,000 · 4 in hail · 71 events
- Hail and Damaging Winds in Pennsylvania, June 23, 20151 death · 4 injured · $77,000 · 1 in hail · 34 events
- Damaging Winds and Lightning Strike in New Jersey, June 23, 20156 injured · $32 million · 74 kt wind · 49 events
- Heat in New Jersey, June 23, 201530 injured · 7 events
- Damaging Winds and Lightning Strike in Pennsylvania, June 23, 20155 injured · $5.1 million · 74 kt wind · 36 events
- Flood in Texas, June 23, 20151 death · 1 event
- Flash Flooding and Damaging Winds in Ohio, June 23, 2015$6.5 million · 67 kt wind · 7 events
- Flash Flooding and Flood in Pennsylvania, June 23, 2015$228,000 · 50 kt wind · 41 events
- Hail and Heavy Rain in Nebraska, June 23, 2015$990,000 · 2 in hail · 10 events
- Damaging Winds in New York, June 23, 2015$315,000 · 50 kt wind · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589312, 589313, 589314, 589315, 589316.